Read Management of HIV infection and antiretroviral therapy in infants and children text version

15

mAnAgIng Arv drug toxIcIty

15.1 Guiding principles in the management of ARV drug toxicity

1. Determine the seriousness of the toxicity. a 2. Evaluate concurrent medications, and establish whether the toxicity is attributable to an ARV or due to other drugs taken at the same time. 3. Consider other diseases (e.g. viral hepatitis in a child on ARV who develops jaundice) as not all problems that arise during treatment are caused by ARVs. 4. Manage the adverse event according to the severity b. In general: Grade 4: Severe life-threatening reactions (see pp. 110­113). Immediately discontinue all ARV drugs and manage the medical event (i.e. symptomatic and supportive therapy) and reintroduce ARVs using a modified regimen (i.e. substituting another ARV drug for the offending drug) when the patient's condition is stable. Grade 3: Severe reactions. Substitute the offending drug without discontinuing ART. Grade 2: Moderate reactions. Some moderate reactions (e.g. lipodystrophy or peripheral neuropathy) require substitution. For other reactions continue ART as long as is feasible; if the patient does not improve on symptomatic therapy, consider single drug substitution. Grade 1: Mild reactions. These are bothersome but they do not require a change in therapy. 5. Stress the importance of adherence to therapy despite toxicity in the case of mild and moderate reactions. 6. If there is a need to discontinue ART because of life-threatening toxicity, all ART drugs should be stopped until the patient's condition is stable.

Notes

a b

The management of severe life-threatening toxicity is given on pp. 103­105. For grading of severity please see pp. 106­108. Most ARV drug toxicities are not severe and can be managed by giving supportive treatment. Minor side-effects can lead to non-adherence; therefore, health-care professionals must counsel patients and provide supportive treatment.

Management of HIV infection in infants and children

15.2 When do side-effects and toxicities occur with ARVs?

Time Within the first few weeks

Side-effects and toxicities GI toxicities include nausea, vomiting and diarrhoea. These side-effects are usually self-limiting and require symptomatic treatment only. Rash and liver toxicity are more common with the NNRTI drugs but are also seen with certain NRTI drugs such as ABC and some protease inhibitors (PIs). A lead-in dose is used for NVP. to lower the risk of toxicity. In case of mild-to-moderate rash and liver toxicity, ARV can be continued under close follow up, and symptomatic treatment and supportive care given. Severe rash and liver toxicity (ALT >5 ULN) can be life-threatening and NVP should be substituted with another drug. (see pp. 45­46). CNS toxicity from EFV can be self-limiting. Because EFV can cause dizziness most physicians advise that it should be taken at night. ABC hypersensitivity usually occurs within the first 6 weeks and can be life-threatening. ABC must be stopped and re-challenge never attempted.

From 4 weeks onwards

Drug-induced bone-marrow suppression such as anaemia and neutropenia are most commonly seen with AZT. Other causes of anaemia should be looked for and treated. Asymptomatic mild anaemia is common.

If there is severe anaemia (Hb <7.5 g/dl) and neutropenia (neutrophil count <500 /mm3) AZT should be stopped and either ABC or d4T given. (see p. 45 and pp. 110­113)

6­18 months

Mitochondrial dysfunction is primarily seen with the NRTI drugs; these include lactic acidosis, hepatic toxicity, pancreatitis, peripheral neuropathy, lipoatrophy and myopathy. Lipodystrophy is frequently associated with d4T use and can cause permanent disfigurement. Lactic acidosis is rare and can occur at any time. It is particularly associated with d4T use. Severe lactic acidosis can be life-threatening. Metabolic disorders are more common with PIs and include hyperlipidaemia, fat accumulation, insulin resistance, diabetes and osteopenia.

Stop the NRTI and switch to another drug with a different toxicity profile (see pp. 45­46) Nephrolithiasis is commonly seen with indinavir (IDV). Renal tubular dysfunction is associated with tenofovir disoproxil fumarate (TDF). Stop the PI and switch to another drug with a different toxity profile.

After 1 year

Managing ARV drug toxicity

5

15.3 Severe toxicities associated with specific firstline ARV drugs

Table 11: Potential first-line drug substitutions in infants and children First-line ARV drug ABC AZT Most frequent significant toxicity for the ARV drug Hypersensitivity reaction Severe anaemia or neutropenia Lactic acidosis

a

Suggested first-line ARV drug substitution AZT or d4T d4T or ABC ABC Replace NRTI with PI+NNRTI if ABC is not available d4T or ABC ABC c AZT or ABC

Severe gastrointestinal intolerance b d4T Lactic acidosis Peripheral neuropathy Pancreatitis Lipoatrophy/metabolic syndrome 3TC EFV h Pancreatitis e Persistent and severe central nervous system toxicity f Potential teratogenicity (adolescent girl in first trimester of pregnancy or of childbearing potential not taking adequate contraception) NVP Acute symptomatic hepatitis g Hypersensitivity reaction Severe or life-threatening rash (Stevens­ Johnson syndrome) i

d

ABC or AZT

NVP

EFV h Preferred substitution of NNRTI to: a third NRTI (disadvantage, may be less potent) or PI (disadvantage, premature start of second-line ARV drug) j

Notes

a b c

Severe anaemia is defined as Hb <7.5 g/dl; severe neutropenia as neutrophil count <500 /mm3. Exclude malaria in areas where there is stable malaria. Defined as severe, refractory gastrointestinal intolerance that prevents ingestion of ARV drug regimen (e.g. persistent nausea and vomiting). ABC is preferred in this situation; however, where ABC is not available, AZT may be used.

d

Management of HIV infection in infants and children

Substitution of d4T typically may not reverse lipoatrophy. In children, ABC or AZT can be considered as alternatives. Lamivudine (3TC)/emtricitabine (FTC)-associated pancreatitis has been described in adults but is considered very rare in children. Defined as severe central nervous system toxicity such as persistent hallucinations or psychosis. Symptomatic NVP-associated hepatic toxicity is very rare in HIV-infected children before adolescence. EFV is not currently recommended for children <3 years of age, and should not be given to postpubertal adolescent girls who are either in the first trimester of pregnancy or are sexually active and not using adequate contraception. Severe rash is defined as extensive rash with desquamation, angioedema, or serum sicknesslike reaction; or a rash with constitutional findings such as fever, oral lesions, blistering, facial oedema, conjunctivitis; Stevens­Johnson syndrome can be life-threatening. For life-threatening rash, most clinicians would not substitute EFV due to the potential for NNRTI class-specific toxicity. The premature introduction of the PI class of drugs in first-line regimens leads to limitations in the choice of drugs in the event of treatment failure.

e

f

g

h

i

j

Information

Management of HIV infection and antiretroviral therapy in infants and children

4 pages

Report File (DMCA)

Our content is added by our users. We aim to remove reported files within 1 working day. Please use this link to notify us:

Report this file as copyright or inappropriate

239603


You might also be interested in

BETA
F6057977-ISOVUE-STESA